Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

August 4, 2021Raleigh County, West Virginia

NWS Charleston, WV issued this special weather statement at Aug 4, 2021, 10:11 PM EDT for Raleigh County, West Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2021, 10:11 PM EDT (02:11 UTC)
Expired
Aug 4, 2021, 10:45 PM EDT
In force
34 min
Issued by
NWS Charleston, WV
Hail
0.25 in
Wind
30

County Raleigh County, WV

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 2.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2021-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2021-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1604 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

436 
WWUS81 KRLX 050211
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
1011 PM EDT Wed Aug 4 2021
 
WVZ034-515-516-050245-
Wyoming WV-Northwest Raleigh WV-Southeast Raleigh WV-
1011 PM EDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of south central
Raleigh and east central Wyoming Counties through 1045 PM EDT...

At 1009 PM EDT, Doppler radar was tracking a strong thunderstorm near
Coal City, or 11 miles northwest of Camp Creek. This storm was nearly
stationary.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Coal City, Rhodell, Josephine and Herndon. 

This includes West Virginia Turnpike between mile markers 34 and 35.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

&&

LAT...LON 3749 8134 3768 8137 3770 8112 3761 8114
      3760 8114 3759 8115 3758 8120 3754 8120
      3751 8122 3750 8123 3749 8127
TIME...MOT...LOC 0209Z 186DEG 1KT 3759 8126 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

08

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 4, 8:04 PM EDT, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 4, 8:04 PM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
804 PM EDT Wed Aug 4 2021

.SYNOPSIS...
Upper disturbance exits tonight and Thursday. Gradual warming
trend continues into early next week with isolated to scattered
thunderstorms possible just about every afternoon.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 614 PM Wednesday...

Made a quick update to PoPs based on latest radar trends which
shows that scattered showers and storms are continuing across
parts of the region this evening along/near a surface trough.
As instability begins to diminish with the loss of heating,
still expecting to see an overall decrease in coverage of this
activity later this evening. However, upper troughing aloft
combined with outflow boundaries may allow some activity to
linger slightly longer into the late evening hours so will
continue to monitor trends and hi-res guidance as the evening
continues.

As of 235 PM Wednesday...

Mid/upper level low/vort max over the area easily visible as
baroclinic leaf/S-curve on GOES-R imagery, even a well defined
comma head most evident on vapor channels. Associated light rain
showers were moving slowly north-northeastward through the Tug
Fork area, with more stout convection beginning to fire in
eastern KY, in breaks behind the leaf.

Afternoon heating is likely to expand convective coverage where
sufficient heating occurs, mainly out ahead of the comma head,
across east/northeast portions of the forecast area. However,
breaks were developing with the leaf/comma head and, with the
convection firing to the west, have allowed the chance for
thunderstorms just about anywhere in the forecast area this
afternoon and evening. With dew points in the lower to mid 60s,
and the slow moving mid/upper level disturbance over the area,
have again allowed thunderstorms to persist well into this
evening, before slowly waning tonight.

Low shear and modest CAPE will lead to sub-severe thunderstorms
with brief heavy downpours, and DAPE induced downbursts, but PW
values only around an inch and a third or less should keep
rainfall amounts manageable/localized.1

The valley fog forecast tonight is a persistence forecast,
given similar dew points, and fog formation early this morning
even where it had not rained last night. However, altocumulus
associated with the upper level disturbance lowers confidence in
the dense fog forecast.

The mid/upper disturbance continues to move slowly east on
Thursday, still close enough for the chance for afternoon
thunderstorms in and near the mountains. Convective parameters
remain similar to today with PW values just over an inch and
light flow/shear, and a mid level cap begins to develop. Nothing
more than brief downpours/gusts should result.

Used the MET for cooler valleys early Thursday morning, otherwise
central guidance temperatures and dew points reasonable.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
As of 235 PM Wednesday...

High pressure ridge builds in for the rest of Thursday with
maybe a few lingering showers leftover from an upper level wave
that should be kicked out to the northeast by Thursday night.
These potential showers should only be confined to the northeast
mountainous area. High pressure dominates Friday with little in
the way of any chances for a diurnal pop-up shower with drier
air filtering in. An elongated trough moves in from the west by
the late morning on Saturday enhancing chances of showers/storm
over our western periphery of the CWA. As the trough moves
overhead through the day chances will spread throughout the
entire CWA, especially by the late afternoon when daytime
heating kicks in.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 235 PM Wednesday...

The aforementioned feature should flatten out by the late
evening on Saturday therefore decreasing any chances for
showers into the overnight as high pressure builds in from the
west. High pressure will influence Sunday into Monday with
little in the way of precipitation as a lack in moisture will
be apparent. A warming trend will commence with temperatures
increasing to the low 90's, anomalously higher than the
climatological norm. By late Monday, a low pressure system
forecast to travel east across the northern side of the Great
Lakes will influence the area by creating the possibility for
showers/storms as the feature drops a frontal boundary across
our area. Being so far out, was surprised long range models
still had a good handle on timing and location, therefore
accepted blended model guidance which equated to chance showers
and storms for Tuesday and Wednesday. Temperatures will continue
to hover above average for this time of year past the long term.
Hopefully this aforementioned system will deliver the needed
precipitation to prevent any further drought conditons across
certain locations of the area who are in drought condition zero.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 803 PM Wednesday...

Isolated to scattered showers and storms should continue to
weaken over the new few hours with the loss of daytime heating,
so most terminals should remain VFR through the late evening
hours. However, latest radar imagery does show a few
thunderstorms in the vicinity of KCKB, so brief MVFR/IFR vsby
restrictions will be possible there the first hour or so of the
TAF period.

Flight conditions are expected to deteriorate area-wide
overnight as dense valley fog develops. This may result in
IFR/LIFR conditions at terminals that are in close proximity to
where fog develops and have included mention of fog and/or mist
at all TAF sites expect for KBKW overnight. Any fog that does
develop is expected to dissipate around 12Z-13Z Thursday and VFR
conditions should then mainly prevail area-wide through the
remainder of the day. However, isolated showers and thunderstorms
could develop Thursday afternoon and evening in the higher
elevations so brief restrictions can't be completely ruled out
at KBKW/KEKN, but this activity should be fairly weak so will
not include mention in TAFs at the moment. In addition, mainly light
and variable surface flow is expected throughout the day on
Thursday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing, duration, and intensity of fog
overnight tonight and early Thursday morning may vary from TAFs.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            THU 08/05/21
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    H    M    H    L    L    M    M
HTS CONSISTENCY  H    H    H    H    H    H    H    M    L    L    M    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    L    L    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    L    L    L    M    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    L    L    L    H

AFTER 00Z FRIDAY...
IFR restrictions possible early Friday morning, and possibly
subsequent mornings into early next week, due to valley fog.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/JZ
NEAR TERM...TRM/RG
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...RG
Hazardous weather outlook, Aug 4, 3:19 AM EDT, 18 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
319 AM EDT Wed Aug 4 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-050730-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
319 AM EDT Wed Aug 4 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 4, 4:13 PM EDT, 5 hours 58 minutes before
Special Weather Statement
National Weather Service Charleston WV
413 PM EDT Wed Aug 4 2021

WVZ028-030-039-521-042045-
Northwest Webster WV-Upshur WV-Lewis WV-Braxton WV-
413 PM EDT Wed Aug 4 2021

...A heavy thunderstorm impacting portions of south central Lewis,
east central Braxton, southwestern Upshur and north central Webster
Counties through 445 PM EDT...

At 410 PM EDT, Doppler radar was tracking a heavy thunderstorm 7
miles west of Holly River State Park, or 12 miles east of Sutton,
moving northeast at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eden, Hacker Valley and Cleveland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm. One to up to
two inches of rain in as little as 30 minutes may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

&&

LAT...LON 3856 8043 3864 8057 3880 8052 3874 8029
TIME...MOT...LOC 2010Z 204DEG 4KT 3866 8048

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

12
Special weather statement, Aug 4, 5:24 PM EDT, 4 hours 47 minutes before
Special Weather Statement
National Weather Service Charleston WV
524 PM EDT Wed Aug 4 2021

WVZ011-019-042200-
Ritchie WV-Tyler WV-
524 PM EDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of north central
Ritchie and Tyler Counties through 600 PM EDT...

At 524 PM EDT, Doppler radar was tracking a strong thunderstorm near
Middlebourne, moving north at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Middlebourne, Sistersville, Wick, Mountain and Alma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3954 8078 3953 8078 3952 8075 3951 8074
      3950 8074 3932 8095 3935 8102 3936 8101
      3946 8103 3947 8105 3946 8106 3948 8106
      3953 8105 3960 8096
TIME...MOT...LOC 2124Z 200DEG 8KT 3942 8096

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

08
Special weather statement, Aug 4, 6:35 PM EDT, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Charleston WV
635 PM EDT Wed Aug 4 2021

WVZ030-031-042315-
Harrison WV-Lewis WV-
635 PM EDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of northern Lewis and
southwestern Harrison Counties through 715 PM EDT...

At 635 PM EDT, Doppler radar was tracking a strong thunderstorm near
Stonewall Jackson, or near Weston, moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Weston, Stonewood, Nutter Fort, Anmoore, Jackson Mill, Stonewall
Jackson, West Milford, Lost Creek, Jane Lew, Camden and Horner.

This includes the following highways...
 Interstate 79 between mile markers 86 and 115.
 Route 33 between mile markers 1 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3911 8029 3910 8030 3894 8038 3888 8043
      3893 8063 3893 8064 3919 8055 3926 8030
TIME...MOT...LOC 2235Z 204DEG 8KT 3896 8050

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

08
Local storm report, Aug 4, 7:07 PM EDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
707 PM EDT WED AUG 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             LOST CREEK              39.16N  80.35W
08/04/2021  M0.75 INCH       HARRISON           WV   SOCIAL MEDIA

            REPORT OF 0.75 IN HAIL FOR 15 MINUTES

&&

EVENT NUMBER RLX2100812

ROCHE
Special weather statement, Aug 4, 10:11 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
1011 PM EDT Wed Aug 4 2021

WVZ034-515-516-050245-
Wyoming WV-Northwest Raleigh WV-Southeast Raleigh WV-
1011 PM EDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of south central
Raleigh and east central Wyoming Counties through 1045 PM EDT...

At 1009 PM EDT, Doppler radar was tracking a strong thunderstorm near
Coal City, or 11 miles northwest of Camp Creek. This storm was nearly
stationary.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Coal City, Rhodell, Josephine and Herndon.

This includes West Virginia Turnpike between mile markers 34 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

&&

LAT...LON 3749 8134 3768 8137 3770 8112 3761 8114
      3760 8114 3759 8115 3758 8120 3754 8120
      3751 8122 3750 8123 3749 8127
TIME...MOT...LOC 0209Z 186DEG 1KT 3759 8126

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

08

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 10:40 PM EDTFlash Flood WarningRLXRaleigh, Wyoming3 hr
Aug 5, 12:09 AM EDTSpecial Weather StatementRLXFayette51 min
Aug 5, 1:07 AM EDTSpecial Weather StatementRLXBoone23 min
Aug 5, 1:18 AM EDTAreal Flood WarningRLXRaleigh, Wyoming4 hr
Aug 5, 1:49 AM EDTSpecial Weather StatementRLXBoone26 min

Nearby

Special Weather Statements in West Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.